FDA issues warning about body-building products labeled to contain steroid and steroid-like substances
[6/20/17] The U.S. Food and Drug Administration today posted warning letters to Flex Fitness/Big Dan’s Fitness, AndroPharm, and Hardcore Formulations for illegally marketed products labeled to contain steroid and steroid-like substances and promoted to increase muscle mass and strength.
Although the products that are the subject of these warning letters are marketed as dietary supplements, they are not dietary supplements. Instead, these products are unapproved drugs that FDA has not reviewed for safety and effectiveness.
FDA recommends consumers immediately stop using over-the-counter body-building products labeled or promoted to contain steroid and steroid-like substances due to the risk of serious liver injury and other adverse health consequences including kidney injury, increased risk of heart attack and stroke, and shrinkage of the testes and male infertility.
The agency reviewed more than seven years of adverse event reports and found 35 patients who suffered liver injuries, many requiring hospitalization, that were associated with these types of products.
Consumers should consult their health care professional if they are experiencing symptoms that have been associated with these products, particularly nausea, weakness or fatigue, fever, abdominal pain, chest pain, shortness of breath, jaundice (yellowing of the skin or whites of the eyes), or brown/discolored urine.
Health care professionals should be on alert for patients with the warning signs associated with the use of steroids or steroid-like substances including liver injury, kidney injury, stroke, and hormone-associated adverse effects including pulmonary embolism and deep vein thrombosis.
FDA encourages health care professionals and patients to report adverse events or quality problems experienced with the use of body-building products to the Department of Health and Human Services’ Safety Reporting Portal:
• Complete and submit the report online at http://www.safetyreporting.hhs.gov.
For more Information, please see:
- Caution: Bodybuilding Products Can Be Risky
- Video: Warning on Body Building Products
- FDA analysis shows body-building products labeled to contain steroid and steroid-like substances continue to inflict serious liver injury